Alert archive / Kentucky / Frost Advisories in 2005

Frost Advisory 2, NWS Jackson, KY

October 26, 200533 counties in Kentucky

NWS Jackson, KY issued this frost advisory at Oct 26, 2005, 4:22 PM EDT for 33 counties in Kentucky. It took effect at Oct 27, 2005, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2005, 4:22 PM EDT (20:22 UTC)
In effect from
Oct 27, 2005, 12:00 AM EDT
Expired
Oct 27, 2005, 9:00 AM EDT
In force
9 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 262022
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
422 PM EDT WED OCT 26 2005

...AREAS OF FROST LIKELY OVERNIGHT...

.FAIR WEATHER CLOUDS WILL DRY UP AND WINDS WILL DIE DOWN AS NIGHT 
FALLS. THIS WILL ALLOW TEMPERATURES TO FALL QUICKLY...PRESENTING A 
LIKELIHOOD OF FROST OVER MUCH OF THE REGION BY SUNRISE. AN INCREASE
IN CLOUDS IS EXPECTED OVERNIGHT...ESPECIALLY NEAR AND NORTH OF
INTERSTATE 64. IF THE CLOUDS WERE TO BECOME THICK ENOUGH...THIS WOULD
LIMIT THE FROST POTENTIAL.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-270430-
/X.NEW.KJKL.FR.Y.0002.051027T0400Z-051027T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
420 PM EDT WED OCT 26 2005

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY FOR LATE TONIGHT AND EARLY THURSDAY MORNING. FROST IS
EXPECTED IN MANY AREAS...WITH THE GREATEST THREAT IN VALLEYS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.
$$

HAL
2 follow-up statements
000 
WWUS73 KJKL 270445
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1245 AM EDT THU OCT 27 2005

...AREAS OF FROST LIKELY OVERNIGHT...

.MOSTLY CLEAR SKIES AND CALM WINDS WILL ALLOW TEMPERATURES TO FALL
QUICKLY...PRESENTING A LIKELIHOOD OF FROST OVER MUCH OF THE REGION BY
SUNRISE. AN INCREASE IN CLOUDS IS EXPECTED OVERNIGHT...ESPECIALLY
NEAR AND NORTH OF INTERSTATE 64. IF THE CLOUDS WERE TO BECOME THICK
ENOUGH...THIS WOULD LIMIT THE FROST POTENTIAL.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271300-
/X.CON.KJKL.FR.Y.0002.000000T0000Z-051027T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1245 AM EDT THU OCT 27 2005

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

FROST IS EXPECTED IN MANY AREAS THIS MORNING...WITH THE GREATEST
THREAT IN VALLEYS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.

$$

HK/JM
000 
WWUS73 KJKL 271305
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
905 AM EDT THU OCT 27 2005

...THE FROST ADVISORY HAS EXPIRED...

.WITH SUNRISE...TEMPERATURES ARE CLIMBING OUT OF THE LOWER 30S AND
WILL SOON BURN OFF THE FROST. AS A RESULT...THE FROST ADVISORY HAS
BEEN ALLOWED TO EXPIRE. FROST WILL BE POSSIBLE AGAIN TONIGHT.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271415-
/X.EXP.KJKL.FR.Y.0002.000000T0000Z-051027T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
905 AM EDT THU OCT 27 2005

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

$$

GREIF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at Oct 26, 9:34 AM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Oct 26, 9:34 AM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
934 AM EDT WED OCT 26 2005

.DISCUSSION...

HAVE UPDATED THE FORECAST TO GO WITH PARTLY CLOUDY SKIES EVERYWHERE
TODAY. CLOUDS HAVE CLEARED OUT OF ALL BUT EXTREME EASTERN PIKE
COUNTY AND ARE LEAVING RAPIDLY. HOWEVER...WILL EXPECT CU TO BEGIN
POPPING UP SHORTLY DURING THE LATE MORNING AND LAST THROUGH THE
AFTERNOON...SO HAVE DECIDED TO FOREGO MENTIONING A PERIOD OF CLEAR
SKIES.
&&

.PREV DISCUSSION...

504 AM EDT WED OCT 26 2005

SATELLITE LOOP SHOWING SOME BREAKS IN THE LOW CLOUD DECK THIS
MORNING. HOWEVER...ENOUGH DEBRIS WAS LEFT OVER AND WINDS WERE STRONG
ENOUGH TO KEEP TEMPERATURES FROM DROPPING INTO THE MID 30S
OVERNIGHT. EXPECT A FEW OF THE SHELTERED VALLEYS THAT CLEAR OUT MAY
BRIEFLY REACH INTO THE MID 30S BY SUNRISE. AND THERE MAY EVEN BE AN
ISOLATED PATCH OF FROST IN A FEW PLACES. BUT DO NOT EXPECT ANY
WIDESPREAD FROST TO DEVELOP. THEREFORE...DROPPED THE FROST ADVISORY
FOR THIS MORNING AS TEMPERATURES WILL GENERALLY REMAIN AROUND 40
DEGREE MARK.

THE UPPER LEVEL LOW OVER THE EASTERN SEABOARD IS LIFTING OUT OF THE
AREA TODAY...WHILE BEING REPLACED BY ANOTHER SHORT WAVE CURRENTLY
MOVING THROUGH THE UPPER MIDWEST. UPSTREAM SHORTWAVE SHOWING UP WELL
ON WATER VAPOR AND WILL BEGIN TO INFLUENCE OUR WEATHER BY TONIGHT.

MODELS ARE IN GOOD AGREEMENT THIS MORNING...WITH THE UPSTREAM
SHORTWAVE CARVING OUT A SHARP TROUGH OVER THE OHIO VALLEY...AND
DEVELOPING A NEW UPPER LEVEL LOW OVER THE ST. LAWRENCE RIVER VALLEY.
MOISTURE APPEARS TO BE LIMITED WITH THIS SYSTEM. SO ALL MODELS HAVE
SIGNIFICANTLY BACKED OFF ON ANY PRECIPITATION AS THE TROUGH SWINGS
THROUGH THE AREA LATE TONIGHT AND THURSDAY. EVEN THOUGH MOS GUIDANCE
HAS DROPPED POPS TO LESS THAN 10 POPS ACROSS THE BOARD...DID NOT
WANT TO BUY INTO SUCH A SUDDEN AND DRASTIC CHANGE. CONSEQUENTLY ONLY
TRENDED POPS DOWN FOR THURSDAY...LEAVING A CHANCE POP FOR THE FAR
NORTH AND EAST...AND GOING WITH A SLIGHT POP ELSEWHERE.

DO NOT EXPECT FROST TO BE A PROBLEM TONIGHT AS SHORTWAVE WILL KEEP
CLOUDS IN THE PICTURE AND THE BOUNDARY LAYER WELL MIXED. THERE MAY
EVEN BE A BIT OF WAA. THERE MAY BE A GREATER THREAT FOR FROST FRIDAY
MORNING AS UPPER LEVEL RIDGING WILL ALLOW HIGH PRESSURE TO BUILD
INTO THE REGION AND BEGIN TO CLEAR THINGS OUT. THEREAFTER...WITH
LIGHT WINDS AND A DRY ATMOSPHERIC COLUMN...EXPECT EXCELLENT
RADIATIVE COOLING CONDITIONS AND CRITICAL THICKNESSES TO BE LOW
ENOUGH TO PROVIDE EASTERN KENTUCKY WITH ITS FIRST HARD FREEZE OF THE
SEASON SATURDAY MORNING. HOWEVER...SOME OF THE RIDGE LOCATIONS WILL
PROBABLY REMAIN JUST ABOVE FREEZING.

NO SIGNIFICANT CHANGES TO THE EXTENDED. DID MODERATE TEMPERATURES
JUST A BIT EARLY IN THE EXTENDED WITH A DECENT UPPER LEVEL RIDGE
STATIONED OVER THE REGION. TEMPERATURES WILL MODERATE WELL INTO THE
60S BY LATE IN THE WEEKEND AND EARLY NEXT WEEK. THEN A COLD FRONT
WILL REENTER THE PICTURE AROUND MIDWEEK PROVIDING US WITH OUR NEXT
CHANCE FOR PRECIP.

1048 PM EDT TUE OCT 25 2005

MAJORITY OF SHOWERS HAVE DIMINISHED ACROSS FORECAST REGION...AS
UPPER LEVEL LOW HAS FINALLY KICKED OUT OF REGION. ONLY SOME VERY
ISOLATED SHOWERS STILL LINGERING OVER SOUTHEAST PIKE COUNTY.

BIG QUESTION IN SHORT TERM IS HOW QUICKLY CLOUDS WILL BEGIN
DECREASING OVERNIGHT. TEMPERATURES HAVE BEEN FAIRLY STEADY THROUGH
THE EARLY EVENING...WITH READINGS BEING REPORTED IN THE LOWER 40S
FOR THE MOST PART. AFTERNOON FORECAST PACKAGE CALLED FOR
TEMPERATURES TO DROP INTO THE LOW TO MID 30S ACROSS THE FORECAST
AREA BY MORNING. THIS WAS CONTINGENT ON CLOUD COVER DECREASING
SUBSTANTIALLY OVERNIGHT.

IR CURRENTLY SHOWS FAIRLY THICK CLOUD SHIELD OVER EASTERN
KENTUCKY...BUT CLEARING LINE HAS BEGUN MOVING ACROSS THE LMK
FORECAST AREA. EARLIER TEMP FORECASTS ARE ALSO INLINE WITH 00Z MOS
GUIDANCE...SO FOR NOW DECIDED TO HANG ONTO EXISTING LOW TEMP
FORECASTS.

IF CLOUD COVER HOLDS IN LONGER THEN EXPECTED READINGS WILL LIKELY
BOTTOM OUT WARMER THEN NEEDED FOR FROST DEPOSITION AND OUR ADVISORY
MAY HAVE TO BE PULLED. WILL RECOMMEND RELIEF REEVALUATE PRIOR TO
MORNING PACKAGE ISSUANCE.

UPDATE ALREADY OUT TO ADJUST SKY CONDITIONS AND REMOVE POPS FROM ALL
BUT THE PIKE COUNTY ZONE GROUP.

517 PM EDT TUE OCT 25 2005

FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT...

FIRST SNOW EVENT OF THE SEASON IS WINDING DOWN OVER THE HIGH
ELEVATIONS NEAR THE VA BORDER. LEVEL FOR ACCUMULATING SNOW ENDED UP
BEING AROUND 3K FEET...WITH TOP OF BLACK MOUNTAIN AROUND 4.1K FEET
REPORTING 3.5 INCHES. HAVE DROPPED ELEVATION BASED SNOW ADVISORY.

AS UPPER LEVEL LOW PRESSURE PULLS OUT TO THE NORTHEAST ANY LINGERING
PRECIP WILL END THIS EVENING. THERE ARE CURRENTLY BREAKS IN THE
CLOUDS FROM CENTRAL KY WESTWARD. MODELS SUGGEST THIS WILL WORK INTO
OUR FORECAST AREA TONIGHT ALONG WITH SLIGHTLY LOWER DEW POINTS. IF
THIS DOES OCCUR...IT WOULD SET US UP FOR FROST...ESPECIALLY IN
VALLEYS WHERE THE WINDS ARE MORE LIKELY TO DIE DOWN.

SURFACE HIGH PRESSURE DOMINATES OUR WEATHER BRIEFLY WITH FAIR
CONDITIONS ON WEDNESDAY. HOWEVER...WEDNESDAY NIGHT AND THURSDAY THE
NAM AND GFS AGREE ON A SHORTWAVE/UPPER LOW PIVOTING THROUGH THE
EASTERN CONUS TROUGH AND BRINGING ANOTHER POTENTIAL FOR LIGHT RAIN
IN EASTERN KY. TEMPS LOOK A BIT WARMER WHICH SHOULD PRECLUDE ANY
SNOW WITH THE NEXT SYSTEM.

WITH THE EXCEPTION OF HIGHS AT JKL...NAM AND GFS MOS IS IN VERY GOOD
AGREEMENT FOR THE NEXT FEW DAYS FOR BOTH TEMPS AND POPS AND HAVE
STAYED CLOSE. FOR JKL HAVE COMPROMISED.

FOR THE PERIOD FRIDAY THROUGH TUESDAY...

A FEW MINOR CHANGES MADE TO FORECAST. GFS WAS MODEL OF CHOICE.
SLOWED DOWN PROGRESSION AND DECREASED INTENSITY OF AN UPPER
TROUGH/LOW PRESSURE SYSTEM FOR TUESDAY. HPC DISCUSSION CORROBORATES
THIS LINE OF THINKING AS WELL. BEGAN INTRODUCING SLIGHT CHANCE POPS
FOR FAR SOUTHWESTERN COUNTIES TUESDAY EVENING. REMOVED PREVIOUS
MENTION OF POPS FOR SATURDAY...AS IT APPEARS THERE WONT BE ANY
WEATHER SYSTEMS IN THE AREA TO TRIGGER ANY PRECIP.

WINDS WERE TWEAKED A BIT FOR SUNDAY AND MONDAY TO BETTER REFLECT
WIND PATTERN AROUND A LARGE AREA OF HIGH PRESSURE THAT LOOKS TO
BUILD ACROSS THE EASTERN UNITED STATES. TEMPERATURES FOR SATURDAY
WERE INCREASED BY A DEGREE TO REFLECT SLIGHTLY LESS CLOUD COVER AND
REMOVAL OF PRECIP. DEWPOINTS WERE ALSO DECREASED BY A DEGREE OR SO
FOR SATURDAY DUE TO REMOVAL OF PRECIP.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Oct 26, 6:35 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EDT WED OCT 26 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
635 AM EDT WED OCT 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FROST IS POSSIBLE IN SHELTERED VALLEYS EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROST IS POSSIBLE THURSDAY...FRIDAY AND SATURDAY MORNINGS. THIS WILL
BE MAINLY CONFINED TO COOLER VALLEY AREAS. THERE IS SOME UNCERTAINTY
AS TO HOW LOW OVERNIGHT TEMPERATURES WILL GET DURING THE UPCOMING
WEEK. HOWEVER...THE BEST CHANCE FOR A WIDESPREAD FROST IS ON FRIDAY
MORNING AND THE BEST CHANCE FOR A HARD FREEZE IS ON SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

Nearby

Frost Advisories in Kentucky, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.